Iowa, 2019

Funnel Cloud in Iowa, August 12, 2019

August 12, 2019 · NWS FSD · 1 event in 1 county or zone

Abundant low-level moisture, higher values of 0-3km CAPE and weak boundaries from overnight convection led to a couple of brief funnel clouds during initiation of spotty midday showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Abundant low-level moisture, higher values of 0-3km CAPE and weak boundaries from overnight convection led to a couple of brief funnel clouds during initiation of spotty midday showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 12, 11:24 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 12, 11:24 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1224 PM CDT Mon Aug 12 2019

.SHORT TERM...(Today and Tonight)
Issued at 400 AM CDT Mon Aug 12 2019

The shortwave trough moving eastward across the region will promote
widespread showers and scattered thunderstorms this morning. Strong
thunderstorms are not likely with this morning activity, but current
radar observations and high-resolution model data both support a
couple hours of heavy rain for much of northwest Iowa, which is
where thunderstorms associated with an elevated boundary will likely
track. Rain totals over an inch are forecast for locations east and
northeast of Sioux City with decreasing amounts to the northwest
toward Sioux Falls.

This afternoon and evening will bring a marginal chance of strong
thunderstorms as a second vorticity maximum moves through the jet
aloft. Lift associated with this wave will enter an atmosphere
characterized by 1500 to 2000 J/kg of MUCAPE. Due to increasing
increasing westerly winds in the mid-levels, bulk shear of 35 to 40
kts may support a few updrafts capable of large hail and damaging
outflow winds. Although tornadoes do not look to be a primary
threat, brief funnel clouds or weak spin-ups with initial updrafts
will be possible given a few hundred J/kg of low-level CAPE.
Storms are forecast to weaken overnight as instability decreases.

.LONG TERM...(Tuesday through Sunday)
Issued at 400 AM CDT Mon Aug 12 2019

The cool and dry Canadian air mass behind the front will lead to
decreased humidity on Tuesday, with breezy northwest winds gusting
20 to 30 mph due to the tight pressure gradient. Mostly clear skies
and cool temperatures continue on Wednesday, with mid 70s for high
temperatures making it feel more like early autumn than mid-summer.

A ridge of high pressure over the western CONUS will bring a
return of southerly winds on Thursday, leading to increasing
humidity. A subtle wave moving through the zonal jet stream
overhead could be enough for another round of showers and
thunderstorms Thursday evening. The low- amplitude ridge aloft
moves over the Plains Friday into the weekend, leading to seasonal
afternoon temperatures in the mid 80s. Warm mid-level
temperatures look to hinder precipitation over the weekend, but by
early next week, a few shortwave troughs could bring additional
rounds of rain to the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1209 PM CDT Mon Aug 12 2019

Light rain/sprinkles continue to move eastward into southwest
Minnesota/northwest Iowa. These passing showers are expected to
weaken as it moves east early this afternoon. Low clouds and
areas of fog are slowly lifting; however, MVFR ceilings seems to
continue across the entire region this afternoon. If skies do
clear over the next few hours, there is a chance for isolated
thunderstorms as a cold front moves through. Have added -SHRA/VCTS
in TAFs, though development remains conditional to any clearing
and heating.

Behind the front, winds will increase on Tuesday by mid to late
morning with gusts from 20 to 30 knots possible.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...05
Hazardous weather outlook, Aug 12, 3:33 AM CST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
433 AM CDT Mon Aug 12 2019

IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-130945-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Union-
433 AM CDT Mon Aug 12 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

A few thunderstorms with brief heavy rain are possible this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Breezy northwest winds gusting to 30 mph are likely Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>070-
130945-
Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-
433 AM CDT Mon Aug 12 2019

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

There is a marginal chance of isolated strong thunderstorms this
afternoon and evening, with hail to the size of quarters and wind
gusts to 60 mph. Tornadoes do not look likely, but brief funnel
clouds may be possible with initial storm development.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Breezy northwest winds gusting to 30 mph are likely Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 12, 1:14 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
214 PM CDT Mon Aug 12 2019

MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>070-122115-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Clay-
Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe,
Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington,
Jackson, Lakefield, Pipestone, Luverne, Huron, De Smet,
Arlington, Lake Preston, Brookings, Wessington Springs, Alpena,
Woonsocket, Howard, Madison, Orland, Flandreau, Chamberlain,
Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria,
Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls,
Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont,
Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville,
Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea,
Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton,
and Vermillion
214 PM CDT Mon Aug 12 2019

...Weak Funnel Clouds Possible this Afternoon...

As showers and isolated thunderstorms develop this afternoon, the
environment will be favorable for the support of funnel clouds.

Usually funnel clouds are weak and they may or may not show
rotation. They rarely touch down, become a tornado or cause
damage. However, if one is spotted and feel threatened or
concerned, please seek shelter and if possible, report it to the
National Weather Service.

The radar

The Sioux Falls radar (KFSD), 74 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Lyon

When
August 12, 1:20 PM CST
Where
Lyon County, 5.88 mi SSE of George Sudenga Arpt
Reported by
Public
Coordinates
43.270, -95.930

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851858.